Advertisement

Dasatinib Induced Reversible Nephrotic Range Proteinuria Occurs More Frequently Compared to Other Tyrosine Kinase Inhibitors in the Treatment of Chronic Myeloid Leukemia

Ali Alahmari, Jeffrey H. Lipton and Dennis Kim

Abstract

Introduction: Dasatinib is an oral inhibitor of Abl and Src family of kinases. Dasatinib can cause a pleural effusion in 14% to 30% of patients as well as pulmonary arterial hypertension. Its mechanism is not fully elucidated although vascular endothelial growth factor (VEGF)-mediated mechanism has been proposed. In the literature, there are sporadic case reports of dasatinib-induced proteinuria/nephrotic syndrome. It is also suggested that dasatinib-induced kidney injury involves the interruption of VEGF signaling pathway.

In the present study, we present a series of 6 patients, who developed nephrotic-range proteinuria while on dasatinib therapy that resolved after switch to other TKIs or discontinuation. Also, we have analyzed the risk of TKI-associated proteinuria according to the TKI subtype in 256 CML patients having available results of urine protein level.

Patients and Methods: A total of 256 patients with CML on TKIs, with available urine testing were reviewed. TKI therapy was as follows: Imatinib (n=147), dasatinib (n=67), nilotinib (n=13), ponatinib (n=13) and bosutinib (n=16). First, we have reviwed spot urinalysis result for proteinuria screening, and further reviewed in detail the result of 24-hour urine protein measurement. If proteinuria is detected, we had in-depth chart review on the case to exclude other causes of proteinuria such as diabetes, renal failure, urinary tract infecion or urinary tract malignancies, etc. After excluding other causes of proteinuria, we have calculated the incidence rate of proteinuria using 1,000 person-year considering duration of exposure to TKI therapy.

Results: With median duration of 35 months of dasatinib therapy, 6 patients (8.9%) developed nephrotic range proteinuria, after excluding other secondary causes of proteinuria. All received dasatinib as 2nd line following Imatinib front line therapy. Out of 6 patients with proteinuria, 4 patients developed pleural effusion prior to the development of proteinuria. All of them showed optimal molecular response to dasatinib therapy at the time of proteinuria development including MR4.5 (n=4), MR4.0 (n=1) or MMR (n=1).

One patient underwent renal biopsy which showed chronic glomerular endothelial cell injury and thin basement membrane nephropathy, consistent with finding of minimal change disease. All 6 cases had discontinued (n=3) or switched to other TKI therapy (imatinib n=1; botutinib n=1; nilotinib n=1) with complete resolution of proteinuria. In the 3 patients who had MR4.5 or deeper response when dasatinib was discontinued due to proteinuria, one lost MMR after 3 months, one maintained MMR (+13 months), and another without losing undetectable transcript level (+21 months).

The incidence rate of TKI-associated proteinuria was analyzed according to the TKI subtype in 256 CML patients. Median follow-up duration was 31 months for 35 months for dasatinib (1-105 months), imatinib (1-172 months), 27 months for nilotinib (1-63 months), 5 months for bosutinib (1-22 months), and 1 month for ponatinib (1-14 months), respectively. The exposure year was 201.8 years in dasatinib (n=67), 523.2 years in imatinib (n=147), 31.4 years in nilotinib (n=13), 6.1 years in bosutinib (n=16) and 1.4 years in ponatinib (n=13). The incidence rate of proteinuria in dasatinib treated group was calculated as 29/1,000 person-year, while it was 0 in imatinib, nilotinib, bosutinib, ponatinib-treated group, respectively due to no case confirmed to have proteinuria after excluding secondary causes of proteinuria (Fisher's exact test p<0.001).

Conclusion: Development of nephrotic range proteinuria can be a toxicity from dasatinib therapy in CML treatment. Incidence rate is unexpectedly high at 29/1,000 person-year while there are no cases of nephrotic range proteinuria with exposure to other TKIs. All the proteinuria events were reversed completely after discontinuation/switch of dasatinib. Medical attention is to be paid for this unusual toxicity related to dasatinib therapy. Further study is strongly warranted to reach a clear conclusion for the incidence of this toxicity in a larger cohort.

Disclosures Kim: BMS: Consultancy, Honoraria, Research Funding; Novartis: Consultancy, Honoraria, Research Funding; Paladin: Consultancy; Pfizer: Consultancy.

  • * Asterisk with author names denotes non-ASH members.